News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: To what extent can anxiety/panic affect blood pressure?


 mendeelen - Sat Nov 15, 2008 3:05 pm

26 year old female, had c-section on Sept 3rd, 2008. BP was good throughout pregnancy...only got 2 high readings and I was extremely anxious during both (readings really weren't THAT high...maybe 130-140/85-95). When I wasn't anxious, BP was good. Got put back in hosp 5 days after c-section because of high BP (190/120). Stayed for 2 nights and had several tests run (echocardiogram, CT of lungs, ultrasound of legs, blood work...all came back normal). Have since been diagnosed with anxiety/panic attacks and my primary care dr. thinks that I was having a panic attack at the time my BP was 190/120...one other instance of a panic attack, my BP reached 180/110. I have been put on Lexapro 10 mg once daily and Xanax .05 approx 6 times daily until my Lexapro kicks in. Have since had several other tests run...EKG's, another echocardiogram, and wore a holter for 24 hours...cardiologist said all looks good, but put me on BP medicine b/c my BP was something like 135/93 in his office, even after I explained I was very anxious (cardiologist put me on HCTZ 12.5 mg every other day and toprol 12.5 mg every Monday and Thursday). My general doctor does not think I need to be on these meds, especially since my BP was great before and during pregnancy. Can anxiety and panic attacks shoot your BP up that much? Should I be on these BP meds...they make me feel horrible!
 mendeelen - Sun Nov 16, 2008 7:04 pm

I also forgot to add that when I'm at home and not anxious, my BP is completely normal. Maybe a bit of White Coat Syndrome?!?
 John Kenyon, CNA - Wed Nov 19, 2008 10:33 pm

User avatar Hi there -

Chronic anxiety and panic attacks can cause, in many individuals, really marked spikes in BP, far above what one would expect. Not everyone will spike to the degree yours does, but it still is a fairly common finding. There is also "white coat syndrome" to consider, especially during your last reading which resulted in your being placed on both a beta blocker and a drug containing a diuretic.

While I am not only not a doctor but not your attending doctor, I hesitate to argue against the blood pressure medications prescribed, but they do seem excessive (especially the HCTZ), in light of your history. The Toprol is a very low dose and could actually be beneficial in helping to manage the anxiety/panic attacks, but I do question the HCTZ. For someone with chronic elevated blood pressure this might be a good combination. You are what's known as a "hot reactor", an anxious person whose blood pressure spikes precipitously during spells of anxiety, but is normally fine. In fact, there is a test for this -- and please don't try this at home, trust me -- whereing the patient's left arm is immersed in ice water and serial blood pressure readings taken. Hot reactors will show very abrupt and marked BP elevation, while regular responders will have a slow, stead, less steep increase as the discomfort increases. I don't think you need be subjected to this, and your cardiologist may not even be familiar with the test. It's pretty irelevant here. The history is pretty clear. Hopefully Lexapro will be effective for you. It and other SSRI-type antidepressants can be effective in anxiety and panic disorder, but sometimes have the opposite effect, so if you find you're experiencing more agitation rather than less, let your doctor know. Also, if things do seem to level out, be sure to taper down the Xanax, which is better used as a "rescue" drug than a therapeutic one, for panic attacks.

If the BP medications are making you feel poorly, by all means let the cardiologist know this, and be assertive about the untoward side effects. It is entirely common to see spikes such as yours during panic attacks, and it is also common to see somewhat elevated to quite elevated BP during office visits, when patients are anxious. These are, as a rule, repeated later in the visit, assuming the doctor feels the patient has relaxed sufficiently. You know best how you feel and if you're anxious, so your testimony on that score has to be taken seriously.

I hope things beging to settle down for you very soon. Remember,if the Lexipro doesn't do the trick, there are other, dedicated anxiolytic drugs such as Klonopin (clonazepam) which are very effective at reducing or eliminating panic attacks and anticipatory anxiety as well.

Best of luck to you. Please follow up with us as needed.
 John Kenyon, CNA - Fri Nov 21, 2008 11:03 pm

User avatar Re: White coat syndrome: sounds like it to me, or possibly a symptom of agoraphobia (anxiety over going outside the home). I suspect you hit it on the head, however.
 Tom Plamondon PA-C - Wed Dec 10, 2008 7:47 pm

User avatar Regarding "they (BP meds) make me feel horrible" comment. Consider the anti-depressant as a potential cause of "feeling horrible". SSRI can cause worsening symptoms of depression.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here